New Mexico, 2005

Hail in New Mexico, June 10, 2005

June 10, 2005 · NWS ABQ · 5 events in 1 county or zone

An intense storm formed south of Pecos and moved southeast along Interstate 25 before dissipating south of Las Vegas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An intense storm formed south of Pecos and moved southeast along Interstate 25 before dissipating south of Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 10, 10:30 AM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 10, 10:30 AM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1130 AM MDT FRI JUN 10 2005

.UPDATE...WILL BEEF UP POPS ACROSS NC/NE ZONES FOR THE REST OF TODAY
AS A VIGOROUS LINE OF THUNDERSTORMS CONTINUES TO DEVELOP FROM THE
EAST SLOPES OF THE SANGRE DE CRISTOS SOUTHWARD TO THE SANDIA/MANZANO
MOUNTAINS. A LOOK OUT THE WINDOW TO THE EAST SHOWS A COUPLE OF NICE
CB/S OVER THE MOUNTAINS ALREADY...SUGGESTING MID-LEVEL TROUGH LINE
IS MAKING ITS WAY THROUGH CENTRAL AREAS OF THE STATE LATE THIS
MORNING. WEAK SURFACE LOW/INVERTED TROUGH OVER THE NW TX PANHANDLE
TEMPORARILY KEEPING WINDS FROM VEERING ACROSS THE NORTHEAST THUS
FAR...BUT WE THINK THIS FEATURE SHOULD ERODE ALLOWING LOW LEVEL NELY
WINDS ACROSS THE NORTHEAST AND NORTHERN PARTS OF THE EC PLAINS TO
VEER MORE SELY THROUGH EARLY AFTERNOON IN RESPONSE TO PRESSURE FALLS
ALONG THE EAST SLOPES AND EVENTUALLY WEAK CYCLOGENESIS OVER THE SE
PLAINS SOMEWHERE BETWEEN KCVS AND KROW.

POTENTIAL TO SEE RAPID TSTM DEVELOPMENT NEAR THE TX STATE LINE
VICINITY OF CLOVIS/PORTALES AND EASTERN QUAY COUNTY NEXT HOUR OR SO
AS AIR MASS CONTS TO DESTABILIZE. LATEST RUC PLACES QPF BULLSEYE
OVER CURRY COUNTY AT 21Z. ONLY NEGATING FACTOR FOR SVR WILL BE DEPTH
OF LOW LEVEL MOISTURE...WHICH WILL BECOME SHALLOWER WITH TIME FROM
KCVS SOUTHWARD. REGARDLESS...POTENTIAL FOR A FEW SEVERE STORMS FROM
THE EC PLAINS NORTHWARD. WILL NEED TO WATCH STORMS ROLLING OF THE
SANGRES AS THEY WILL BE MOVING INTO A STRONGLY SHEARED ENVIRONMENT.
BRN SHEAR VALUES AROUND 90 BUT CAPE LIMITED THUS FAR DUE TO COOLER
THAN EXPECTED SURFACE TEMPS.  KJ

&&

.PREV UPDATE...ADDED A SLIGHT CHANCE FOR THUNDERSTORMS TO THE
CENTRAL MOUNTAIN CHAIN AND EASTERN PLAINS MONDAY NIGHT THROUGH
THURSDAY NIGHT. GFS LONG RANGE HAS CONSISTENTLY PROGGED A
SIGNIFICANT LOW LEVEL COOL AND MOIST PUSH THROUGH THE BACK DOOR
MONDAY NIGHT...WHICH WILL EVOLVE INTO PERSISTENT SOUTHEASTERLY FLOW
BY TUESDAY NIGHT THROUGH THURSDAY NIGHT. ECMWF CONCURS. EVEN WITH
THE 500 MB RIDGE OVERHEAD...THE MOISTURE AND PEAK HEATING SHOULD BE
ENOUGH TO TRIGGER AT LEAST ISOLATED CONVECTION. IF ANY SHORTWAVES
BECOME EMBEDDED IN THE RIDGE...EVEN MORE STORMS WILL DEVELOP.
REMAINS TO BE SEEN IF THE BACK DOOR COOL FRONT WILL BE DEEP ENOUGH
TO PUSH INTO THE CENTRAL VALLEY. IF SO...LATER SHIFTS WILL NEED TO
ADD POPS FURTHER WEST.

&&

.PREV DISCUSSION...300 AM MDT FRI JUN 10 2005...ONE UPPER TROUGH TO
SWEEP ACROSS NM TODAY AND ANOTHER ON SUNDAY. SCATTERED TO ISOLATED
THUNDERSTORMS WILL FAVOR THE AREA ALONG AND NORTH OF I-40 MAINLY
LATE TODAY...WITH A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON AND
THIS EVENING FROM RATON TO CLAYTON TO CLOVIS. SOUTH AND
SOUTHEASTERLY FLOW WILL INCREASE DEWPOINTS ACROSS THE STATE SATURDAY
MORNING AND PRIME THE ATMOSPHERE FOR SCATTERED THUNDERSTORMS AS THE
SECOND UPPER TROUGH APPROACHES SATURDAY AND SATURDAY EVENING ALONG
AND NORTH OF I-40. MORE ISOLATED ACTIVITY EXPECTED SOUTH OF I-40
LATE SATURDAY...EXCEPT FOR DRY WEATHER IN LINCOLN AN CHAVES
COUNTIES. SEVERE THUNDERSTORMS MAY AGAIN DEVELOP SATURDAY EVENING
FROM RATON TO CLAYTON AND SOUTHWARD TO CLOVIS. FORECAST GRIDS
CURRENTLY DEPICT ISOLATED CONVECTION LINGERING ON SUNDAY AS THE
SECOND UPPER TROUGH EXITS EAST...HOWEVER THE LATEST NAM DEPICTS A
FRESH COOL AND MOISTE SURGE THROUGH THE BACK DOOR WITH A FEW
TRAILING SHORTWAVES ON THE BACK SIDE OF THE TROUGH THAT COULD RESULT
IN MORE SCATTERED ACTIVITY SUNDAY AFTERNOON ON THE NORTHEAST PLAINS.
LATER SHIFTS WILL MONITOR AND UPDATE THE GRIDS AS NEEDED.

LATER THIS SHIFT I/LL UPDATE THE EXTENDED FORECAST WHICH CURRENTLY
CALLS FOR RIDGING AND DRY WEATHER AREAWIDE THROUGH THE FIRST HALF
OF THE NEXT WORK WEEK. HOWEVER...GFS SUGGESTS A POTENT BACK DOOR COOL
FRONT WILL USHER SUFFICIENT MOISTURE FOR THUNDERSTORMS ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY NIGHT THROUGH MID WEEK.
WILL CHECK THIS AGAINST OTHER MODELS AND MAY WAIT TO PUT THIS INTO
THE GRIDS WHEN THERE IS BETTER AGREEMENT AND CONSISTENCY.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Jun 10, 5:00 AM MST, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 10 2005

NMZ001>021-026-111200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
541 AM MDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE NORTHEAST AND
EAST CENTRAL PLAINS THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND
DAMAGING WIND ARE THE MAIN THREAT...BUT ISOLATED TORNADOES MAY ALSO
DEVELOP.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THE NORTHEAST AND
FAR EAST CENTRAL PLAINS SATURDAY EVENING. LARGE HAIL AND DAMAGING
WIND WILL BE THE PRIMARY THREATS...BUT AN ISOLATED TORNADO MAY ALSO
DEVELOP. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING...AS
WELL AS SATURDAY EVENING IN COLFAX...UNION...HARDING...QUAY AND
CURRY COUNTIES.

44

The radar

The Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, San Miguel

When
June 10, 11:55 AM MST
Where
San Miguel County, San Jose
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.400, -105.483

Hail, San Miguel

When
June 10, 12:00 PM MST
Where
San Miguel County, Rowe
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.483, -105.683

Hail, San Miguel

When
June 10, 12:15 PM MST
Where
San Miguel County, Ribera
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.367, -105.450

Hail, San Miguel

When
June 10, 12:36 PM MST
Where
San Miguel County, 7 mi S of Las Vegas
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.500, -105.217

Hail, San Miguel

When
June 10, 1:15 PM MST
Where
San Miguel County, 14 mi S of Las Vegas
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.400, -105.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454300, 5454301, 5454302, 5454303, 5454304.